Sertraline is a selective serotonin reuptake inhibitor (SSRI) that is more commonly referred to as an antidepressant, and is used to treat various different psychiatric disorders. This prescription drug has been found helpful when treating such medical conditions as major depression, obsessive compulsive disorder, post-traumatic stress disorder, and social anxiety disorder. This medication has been beneficial for many people and they are able to successfully manage their condition while using this medication. Although this drug has seen great success, there are circumstances when a patient will want to, or may need to, stop using it, which can sometimes present a potential danger because this medication can become somewhat addictive and if the user abruptly stops taking it they will experience sertraline withdrawal symptoms.
A person who suddenly stops taking the medication can within twenty-four hours begin seeing some of the sertraline withdrawal symptoms. These symptoms vary widely between patients, but the most common complaints are nausea, irritability, tremors, muscle pain, insomnia, anxiety and headaches. Still others complain of more severe conditions of extensive bad dreams, vertigo or confusion. Almost sixty percent of the patients who suddenly stop the use of sertraline experience at least some withdrawal symptoms to some degree.
Sertraline withdrawal symptoms can range from anywhere between mild and severe and is dependent on each individual patient and how their body responds to the withdrawal. The severity also is dependent on the dosage that the patient was taking, as people who have taken lower dosages of sertraline generally complain of only mild side effects, or no side effects at all. The amount of time the patient has taken the prescription can also play a role in how severe the withdrawal side effects are. Those who have been taking the medication for several years are often the ones who experience the most severe effects.
Any patient who wishes to discontinue using their antidepressant medication should not do so without consulting their doctor first because of the complications that can arise from sertraline withdrawal symptoms. Their doctor will be able to work with them to slowly reduce their use of the medication over several weeks, which will greatly reduce the chance of having sertraline withdrawal effects. Studies have shown that most people who slowly weaned off of it over a three week period were able to reduce, or in many cases eliminate, withdrawal symptoms. Even if the patient is taking a low dosage, they should first consult their doctor before stopping use.